Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Some remarks on Liouville type results for quasilinear elliptic equations

Authors: E. N. Dancer and Yihong Du
Journal: Proc. Amer. Math. Soc. 131 (2003), 1891-1899
MSC (2000): Primary 35J15, 35J60
Published electronically: November 4, 2002
MathSciNet review: 1955278
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a wide class of nonlinearities $f(u)$satisfying

\begin{displaymath}\mbox{ $f(0)=f(a)=0$ , $f(u)>0$\space in $(0,a)$\space and $f(u)<0$\space in $(a,\infty)$ ,}\end{displaymath}

we show that any nonnegative solution of the quasilinear equation $-\Delta_p u= f(u)$ over the entire $\mathbb{R}^N$ must be a constant. Our results improve or complement some recently obtained Liouville type theorems. In particular, we completely answer a question left open by Du and Guo.

References [Enhancements On Off] (What's this?)

  • [AW] D.G. Aronson and H.F. Weinberger, `Multidimensional nonlinear diffusion arising in population genetics', Advances in Math., 30(1978), 33-76. MR 80a:35013
  • [B] G. Bianchi, `Non-existence of positive solutions to semilinear elliptic equations on $R^n$ or $R^n_+$ through the method of moving planes', Comm. Partial Diff. Eqns., 22(1997), 1671-1690. MR 98g:35063
  • [BP] M. Bidaut-Veron and S. Pohozaev, `Non-existence results and estimates for some nonlinear elliptic equations', J. Anal. Math., 84(2001), 1-49. MR 2002f:35085
  • [Da] E.N. Dancer, `On the number of positive solutions of weakly nonlinear elliptic equations when a parameter is large', Proc. London math. Soc., 53(1986), 429-452. MR 88c:35061
  • [D] J. Diaz, Nonlinear Partial Differential Equations and Free Boundary Problems, Vol. 1, Elliptic Equations, Pitman research notes in math., Vol. 106, Boston, 1985. MR 88d:35058
  • [Dr] P. Drabek, `Nonlinear eigenvalue problems and Fredholm alternative', Nonlinear Differential Equations, Ed. P. Drabek et al., Chapman & Hall/CRC, London, 1999. MR 2000e:35057
  • [DG] Y. Du and Z. Guo, `Liouville type results and eventual flatness of positive solutions for p-Laplacian equations', Advances Diff. Eqns., 7(2002), 1479-1512.
  • [DM] Y. Du and L. Ma, `Logistic type equations on $\mathbb{R}^N$ by a squeezing method involving boundary blow-up solutions', J. London Math. Soc., 64(2001), 107-124. MR 2002d:35089
  • [KMPT] M.K. Kwong, J.B. McLeod, L.A. Peletier and W.C. Troy, `On ground state solutions of $-\Delta u=u^p-u^q$', J. Diff. Eqns., 95(1992), 218-239. MR 93d:35045
  • [PS] P. Pucci and J. Serrin, `A note on the strong maximum principle for elliptic differential inequalities', J. Math. Pures Appl., 79(2000), 57-71. MR 2001g:35277
  • [S] J. Serrin, `Nonlinear elliptic equations of second order', Lectures at AMS Symposium on Partial Differential Equations, Berkeley, 1971.
  • [SZ] J. Serrin and H. Zou, `Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities', Institut Mittag-Leffler report No. 34, 1999/2000.
  • [T] M. Tang, `Uniqueness and global structure of positive radial solutions for quasilinear elliptic equations', Comm. Partial Diff. Eqns., 26(2001), 909-938. MR 2002f:35093
  • [To] P. Tolksdorf, `Regularity for more general class of quasilinear elliptic equations', J. Diff. Eqns., 51(1984), 126-150. MR 85g:35047
  • [Va] J.L. Vazquez, `A strong maximum principle for some quasilinear elliptic equations', Appl. Math. Optim., 12(1984), 191-202. MR 86m:35018

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35J15, 35J60

Retrieve articles in all journals with MSC (2000): 35J15, 35J60

Additional Information

E. N. Dancer
Affiliation: School of Mathematics and Statistics, University of Sydney, New South Wales 2006, Australia

Yihong Du
Affiliation: School of Mathematics, Statistics and Computer Science, University of New England, Armidale, New South Wales 2351, Australia

Keywords: Quasilinear elliptic equation, Liouville theorem, sweeping principle
Received by editor(s): February 8, 2002
Published electronically: November 4, 2002
Additional Notes: The work of the first author was partially supported by the Australian Research Council
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2002 American Mathematical Society